Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Buffalo, NY

February 24, 2024

NWS Buffalo, NY issued this small craft advisory at Feb 24, 2024, 2:50 PM EST. It took effect at Feb 25, 2024, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2024, 2:50 PM EST (19:50 UTC)
In effect from
Feb 25, 2024, 7:00 AM EST
Expired
Feb 25, 2024, 7:00 PM EST
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

051 
WHUS71 KBUF 241950
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
250 PM EST Sat Feb 24 2024

LEZ041-250400-
/O.NEW.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
250 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-LOZ030-250400-
/O.NEW.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
250 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-250400-
/O.NEW.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
250 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
467 
WHUS71 KBUF 250259
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
959 PM EST Sat Feb 24 2024

LEZ041-251100-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
959 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-LOZ030-251100-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
959 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-251100-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
959 PM EST Sat Feb 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 7 AM to 7 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
448 
WHUS71 KBUF 250830
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
330 AM EST Sun Feb 25 2024

LEZ041-251630-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
330 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...From 7 AM this morning to 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-LOZ030-251630-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
330 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots expected.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...From 7 AM this morning to 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-251630-
/O.CON.KBUF.SC.Y.0021.240225T1200Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
330 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 7 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 7 AM this morning to 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
262 
WHUS71 KBUF 251410
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
910 AM EST Sun Feb 25 2024

LEZ041-260000-
/O.CON.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
910 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-LOZ030-260000-
/O.CON.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
910 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The Niagara River and Buffalo Harbor.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-260000-
/O.CON.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
910 AM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
714 
WHUS71 KBUF 252055
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
355 PM EST Sun Feb 25 2024

LEZ020-LOZ030-252200-
/O.CAN.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
355 PM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below small craft criteria.

$$

LEZ041-260000-
/O.CON.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
355 PM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves up to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-260000-
/O.CON.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
355 PM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves up to 4 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
020 
WHUS71 KBUF 252333
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
633 PM EST Sun Feb 25 2024

LEZ041-260045-
/O.EXP.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
633 PM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

Winds and waves are below small craft advisory criteria.

$$

LOZ042-260045-
/O.EXP.KBUF.SC.Y.0021.000000T0000Z-240226T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
633 PM EST Sun Feb 25 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

Winds and waves are below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 1:01 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 24, 1:01 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
101 PM EST Sat Feb 24 2024

.SYNOPSIS...
Cold albeit mostly dry weather will last through tonight before high
pressure building along the East Coast initiates a warming trend
through midweek. Temperatures surging well into the 60s Tuesday and
Wednesday will be accompanied by a widespread soaking rain, followed
by another short-lived cool down Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
A cold air mass will briefly be across the region today, with
the 12Z Buffalo sounding showing temperatures beneath an
inversion down to -16C at around 875mb. This is not generating
much lake effect clouds due to the dry air mass, but there will
be some scattered to broken lake cumulus downwind of the lakes
through tonight. A few flurries can't be ruled out east of Lake
Ontario tonight, but no accumulation is expected.

There will be fairly good radiational cooling conditions this
evening as surface high pressure moves across the region.
Southerly winds of 5 to 10 mph will develop from west to east
later tonight. Lows will mainly be in the teens, but single
digits and even a few below zero readings can be expected east
of Lake Ontario.

Sunday, the surface high pressure will drift off the east
coast. Meanwhile, a mid level trough and surface cold front will
advance east across Ontario. Any showers associated with this
should stay to our north and west during the day, but the
tightening pressure gradient will cause it to become windy.
Partial mixing of a 40 knot low level jet will support 40 mph
gusts across the Niagara Frontier, with gusts to 30 mph at most
other locations. It will also be considerably warmer, with
highs mainly in the 40s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday night, the passage of the mid level trough and cold
front may support a few scattered rain/snow showers. The best
chance of measurable precipitation will be east of Lake Ontario
where moisture and forcing are a little better, and will be
enhanced by westerly upslope flow into the higher terrain. A
coating to an inch of snow is possible across the higher terrain
of the Tug Hill and western foothills of the Adirondacks.

Monday, the trough and cold front will exit east across New England.
Any lingering light snow showers east of Lake Ontario will end in
the morning. A weak ridge of surface high pressure will then build
into the eastern Great Lakes Monday afternoon before drifting east
across New England Monday night. This will bring a return to dry
weather and partial clearing.

Temperatures will quickly rebound to above average Sunday through
Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A progressive pattern will remain in place across the US through the
long term period. Well above average temperatures will continue most
of the time, with the exception of a one day return to cold on
Thursday.

A strong Pacific origin trough will race east across the nation
through the middle of next week, moving from the Pacific Northwest
Tuesday to the western Great Lakes by Wednesday, then New England by
Thursday. Tuesday will start dry, then broad warm advection and
moisture transport ahead of the system will bring thickening clouds
later in the day, and an increasing chance of showers by Tuesday
night. It will turn unseasonably warm Tuesday, with highs at least
in the upper 50s to lower 60s in many areas, with mid 60s possible
across the lake plains of Western NY as southerly downslope winds
increase.

The most widespread rain will arrive late Tuesday night through
Wednesday as strong DPVA and height falls overspread the eastern
Great Lakes. A frontal wave will likely move northeast along the
front prior to its arrival in our area, with the wave consolidating
into a deepening area of low pressure over eastern Ontario or
western Quebec by Wednesday, allowing the cold front to surge east
across our region. Modest instability will develop late Tuesday
night and Wednesday with MUCAPE of 100-200 J/kg, which may support a
chance of a few isolated thunderstorms.

Wednesday will still be warm early, possibly upper 50s to lower 60s
just ahead of the cold front. Temperatures will then fall sharply
later Wednesday and Wednesday night, allowing the rain to end as a
few snow showers.

A strengthening wind field will support windy conditions both ahead
and behind of the cold front, with gusts of at least 30-40 mph,
possibly stronger if the deeper model solutions verify.

A brief push of much colder air will arrive later Wednesday night
and Thursday. West to northwest flow of colder air will support some
limited lake effect snow showers, but strong high pressure and much
drier air arrive quickly by midday Thursday, limiting the lake
effect potential. Surface high pressure will drift off the east
coast by Friday, with southwest return flow supporting a return to
above average temperatures after only 1 day of cold.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Most of the lake effect clouds have dissipated, with mainly
scattered clouds downwind of the lakes. High pressure ridge will
briefly move across the area this evening, then an increasing
southerly return flow as the high moves off the New England
coast on Sunday. Expect widespread VFR flight conditions for
the 18Z Taf cycle. Becoming windy Sunday with gusts 25 to 30 kts
at many locations.

Outlook...

Sunday night...MVFR/VFR with a chance of showers.

Monday...VFR.

Tuesday...Mainly VFR deteriorating to MVFR with increasing chances
for showers from west to east.

Tuesday night and Wednesday...MVFR/IFR with showers likely and
isolated thunderstorms. Windy, with gusts to 40kts possible across
the Niagara Frontier Wednesday.

Thursday...VFR/MVFR. Lake effect stratus and a chance of snow
showers south and east of the lakes.

&&

.MARINE...
High pressure will continue to build towards the waters, moving
across Lake Ontario this evening. A tightening pressure
gradient will then lead to these southwesterly winds freshening
late tonight into Sunday morning, likely necessitating another
round of SCA headlines across the waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/PP
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Feb 24, 3:38 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
338 AM EST Sat Feb 24 2024

NYZ001>008-010>014-019>021-085-250845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
338 AM EST Sat Feb 24 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-250845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
338 AM EST Sat Feb 24 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-250845-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
338 AM EST Sat Feb 24 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.